Alabama, 2002Heat in Alabama, April 17, 2002
April 17, 2002 · NWS BMX · 1 event in 1 county or zone
1 heat, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 17, 1:10 PM CST, 2 hours 50 minutes earlier.
Area forecast discussion, Apr 17, 1:10 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
210 PM CDT WED APR 17 2002
UPPER LOW SHOWING UP ON SATELLITE OVER WESTERN TENNESSEE. THIS IS
FORECAST TO CONTINUE MOVING EASTWARD THROUGH TOMORROW. SCATTERED
PRECIP IS EXPECTED WITH THIS AS IT MOVES CLOSE TO THE TENNESSEE
VALLEY. WILL PROBABLY INCLUDE 20 OR 30 PERCENT EVENING POPS.
BASICALLY...EXPECT LITTLE CHANGE IN THE DAY TO DAY FORECASTS THROUGH
THE END OF THE WEEK. WEAK SHORT WAVES WILL TRAVERSE AROUND THE
UPPER LEVEL RIDGE. NORTHERN ALABAMA COULD SEE A SOME ISOLATED
SHOWERS WITH THIS...BUT NOT CONFIDENT ENOUGH TO INCLUDE POPS.
MRF HAS FRONT MOVING INTO ALABAMA OVER THE WEEKEND. NOT CONFIDENT
IN THIS SOLUTION. UPPER FLOW REMAINS SOUTHWEST AND PARALLEL TO
FRONT...SO DONT SEE ANY REAL PUSH TO GET THE FRONT THROUGH. SHOULD
STILL BE CLOSE ENOUGH FOR SCATTERED SHOWERS THIS WEEKEND. PLAN ON
LEAVING OUT POPS AREAWIDE THROUGH THE END OF THE WEEK...AND THEN WILL
REINTRODUCE THEM FOR THE WEEKEND.
TRENDED MORE TOWARDS THE AVN WITH TEMPS.
HSV 63/84 63/85 63 22-
BHM 63/85 63/85 63 ---
MGM 63/86 63/86 63 ---
.BHM...NONE.
73
In the hours before
Special weather statement, Apr 17, 12:10 PM CST, 3 hours 50 minutes before
ALZ001>050-171910-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
110 PM CDT WED APR 17 2002
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.
WEAK HIGH PRESSURE WILL CONTINUE ACROSS THE AREA THROUGH TONIGHT.
SOME ISOLATED SHOWERS OR THUNDERSTORMS MAY DEVELOP ACROSS THE
AREA DURING THE PEAK HEATING HOURS OF THE AFTERNOON.
NO HAZARDOUS WEATHER IS EXPECTED THIS AFTERNOON AND TONIGHT.
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED.
Heat, Madison
- When
- April 17, 4:00 PM CST
- Where
- Madison forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.763, -86.550 (the zone’s center; the record gives no point)
The afternoon high temperature measured at the Huntsville International Airport was 88 degrees. This temperature broke the previous record high of 87 degrees set in 1977.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, April 17 to 18, 20021 injured · $196,000 · F3 · 47 events
- Hail and Heavy Rain in Tennessee, April 17, 20021 death · 0.75 in hail · 4 events
- Hail and Damaging Winds in Minnesota, April 17 to 18, 2002$95,000 · 2.75 in hail · 67 events
- Tornadoes and Hail in Iowa, April 17 to 18, 2002$215,000 · F0 · 32 events
- Damaging Winds in Wisconsin, April 17, 20021 injured · $350,000 · 70 kt wind · 2 events
- High Wind in Iowa, April 17 to 18, 2002$160,000 · 61 kt wind · 3 events
- Lightning Strike in North Carolina, April 17, 2002$100,000 · 1 event
- Hail and Damaging Wind in Kansas, April 17 to 18, 20021.75 in hail · 38 events
- Hail and Damaging Winds in Texas, April 17, 2002$50,000 · 2.5 in hail · 4 events
- Hail and Damaging Winds in Kansas, April 17, 20021.75 in hail · 35 events
- Hail and Lightning Strike in North Carolina, April 17, 20021 injured · 0.88 in hail · 3 events
- Lightning Strike in Massachusetts, April 17, 20021 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292910.